So many times we hear and see this comment from patients. The simple reply is ‘Of course your symptoms have stopped’ that is why you need to continue to take your hormones and that is why you started to take them in the first place.
So what happens when symptoms ‘disappear’ and a patient stops her hormones? In most cases the symptoms return – not always straight away but not always that long after stopping either.
It has taken days, weeks or even months taking the BHRT to get your hormone levels to a balance that then reduces or eliminates symptoms.
So why stop? Duh!
If you are what is known as peri – menopausal, then stopping the BHRT just because your symptoms are ‘gone’ is simply not an option! Why? Because! That‘s why!
Seriously, if your symptoms have disappeared whilst taking the BHRT and you are peri-menopausal then that is fabulous BUT they will return! Not today, not tomorrow but maybe next week or the weeks after that. This is because at the point, your symptoms have disappeared there is enough of the hormones in your system to enable you to feel symptom free. This will not last! Don’t risk stopping too soon. Peri-menopause is certainly too soon to stop at all. This is because full menopause is just around the corner and you need to maintain the hormones and even may need to add oestrogen daily once menopause is confirmed and your symptoms demand it.
So, if I am actually in full menopause and my symptoms stop, then can I stop BHRT? The answer to this is ONLY once you have been symptom free for a long period of time – possibly 2 years or more. Again why? Because again, you may feel great and continue to do so even after stopping for a while but you risk return of symptoms and then starting all over again to get the balance and re-control those symptoms. So when is best stop? If you have been in menopause for a while and symptom free for 2 years or more, then it may be time to wean. Weaning is a process of lowering your hormonal doses in gradual stages so as to avoid any return of symptoms. The weaning process can take from a few months to several months but if done properly, you will not only be able to stop taking your hormones but there is very little chance you will ever have symptoms again. So to quote a certain Meerkat – ‘Simples’!